Arizona, 2017Flash Flooding and Heavy Rain in Arizona, August 4 to 5, 2017
August 4 to 5, 2017 · NWS FGZ · 5 events in 1 county or zone
An upper air disturbance moving eastward across northern Arizona and southern Utah|allowed showers and thunderstorms to continue over night across central |Arizona. Some storms reformed over the same area leading to flooding issues across Yavapai County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper air disturbance moving eastward across northern Arizona and southern Utah|allowed showers and thunderstorms to continue over night across central |Arizona. Some storms reformed over the same area leading to flooding issues across Yavapai County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 4, 9:58 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 9:58 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
958 AM MST Fri Aug 4 2017
.SYNOPSIS...Another round of showers and thunderstorms is expected
today before a drier and more stable airmass moves into the region
over the weekend into early next week. This will result in much
less storm coverage across northern Arizona.
&&
.DISCUSSION...
Current forecast with another round of showers and thunderstorms
today remains on track. Little updates to the forecast are
anticipated this morning.
&&
.PREV DISCUSSION /337 AM MST/... Drying conditions are expected to
begin today as dry air is expected to move into the area from
the southwest today and spread northeastward as the weekend
develops. Showers and thunderstorms are still expected to be
scattered to widespread this afternoon and evening, with the only
potential decrease in activity over Yavapai County where the drier
air is expected.
As each day passes more drier air is expected to be advected into
the region due to the parent low pressure system off the
California coast. While the decreasing moisture will limit the
amount of storms developing over the area, some isolated showers
will still be possible through the afternoon hours this weekend.
This drying trend looks to be short lived though, with model
solutions continuing to show a return to wetter conditions by the
later half of the work week due to an easterly wave making its
way across the Texas and Mexico and into the Four Corners.
Consistency between model forecast runs has raised confidence in
this occurrence, however, the fact that this event would occur 6
to 7 days out does yield enough uncertainty to decrease chances of
precipitation in the extreme long term.
&&
.AVIATION...For the 18Z package...VFR conditions this morning with
scattered -SHRA across northeastern Arizona. Expect scattered TSRA
to develop across all of northern Arizona 17Z-02Z. Stronger storms
will produce MFR to IFR conditions and typical gusty winds. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect scattered showers and thunderstorms
today and Saturday with areas of moderate to locally heavy rain.
Gusty winds will develop near any storms.
Sunday through Tuesday...A drying trend is expected with only
isolated showers and thunderstorms across far northern and eastern
Arizona by Monday and Tuesday. Near average temperatures are
expected.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...KD/Suk
AVIATION...MCT
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 2:40 AM MST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
240 AM MST Fri Aug 4 2017
AZZ004>018-037>040-050330-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
240 AM MST Fri Aug 4 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Tonight
The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the North and Northeast.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flash Flood, Yavapai
- When
- August 4, 12:02 PM MST to 2:02 PM MST
- Where
- Yavapai County, Mayer to 1.21 mi E of Cordes
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 34.400, -112.230
Heavy rain over the Goodwin Fire scar caused a flash flood in Big Bug Creek The river gauge at State Route 69 reported a peak of 5.1 feet...an estimated four foot rise.
Flash Flood, Yavapai
- When
- August 4, 4:11 PM MST to 6:11 PM MST
- Where
- Yavapai County, 2.11 mi SW of Oak Creek Canyon Arp to 4.87 mi SSW of Oak Creek Canyon Arp
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.828, -111.806
The Sedona Fire Department could not respond to an emergency call due to water flowing over Verde Valley School Road. At least two feet of water was flowing over the road.
Flash Flood, Yavapai
- When
- August 4, 7:00 PM MST to 8:00 PM MST
- Where
- Yavapai County, 0.98 mi ESE of Rimrock Arpt to 1.06 mi SE of Rimrock Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.644, -111.764
Beaver Creek Road was impassible due to flash flooding at School Hose Wash.
Flash Flood, Yavapai
- When
- August 4, 8:30 PM MST to 9:30 PM MST
- Where
- Yavapai County, 4.41 mi ESE of Beaver Creek to 5.48 mi SE of Camp Verde
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 34.655, -111.624
The stream gauge on Beaver Creek (2 SW McGuireville) showed a sudden rise of three feet.
Heavy Rain, Yavapai
- When
- August 4, 10:30 PM MST to August 5, 12:40 AM MST
- Where
- Yavapai County, 5.15 mi W of Oak Creek Canyon Arp to 12.13 mi E of West Sedona
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.840, -111.870
An inch and a half of rain caused minor street flooding in the Sedona Shadows Neighborhood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, August 4, 20171 death · $152,000 · 50 kt wind · 10 events
- Flash Flooding in Louisiana, August 4 to 5, 2017$5.0 million · 2 events
- Hail and Damaging Winds in New York, August 4, 2017$286,000 · 1 in hail · 26 events
- Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017$154,000 · 78 kt wind · 38 events
- Hail and Damaging Winds in Pennsylvania, August 4, 2017$119,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Georgia, August 4, 2017$100,000 · EF1 · 2 events
- Damaging Winds and Lightning Strike in New York, August 4, 2017$56,000 · 65 kt wind · 16 events
- Damaging Winds in Pennsylvania, August 4, 2017$56,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, August 4, 2017$31,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, August 4, 2017$33,000 · 1 in hail · 10 events
- Hail and Damaging Winds in West Virginia, August 4, 2017$32,000 · 50 kt wind · 6 events
- Tornado and Flash Flood in New York, August 4, 2017$2,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720434, 720435, 720454, 720455, 720456.